ANDREW J. FISHMANN, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: The association between intravenous heroin use and thrombocytopenia was first described by Adams and associates (1). Although they were unable to detect platelet antibodies in any of their five patients, they concluded that the thrombocytopenia was secondary to a drug-induced immunologic process causing destruction of platelets peripherally. Subsequent case reports have confirmed their findings and the association of heroin-induced thrombocytopenia with a new adulterant causing "brown" heroin. However, the presence of antibodies responsible for the platelet destruction have not been described previously.
A patient presented to Temple University Hospital in February 1979 with profound thrombocytopenia (platelet count,
FISHMANN AJ. Thrombocytopenia and Heroin. Ann Intern Med. 1981;94:280–281. doi: https://doi.org/10.7326/0003-4819-94-2-280_3
Download citation file:
Published: Ann Intern Med. 1981;94(2):280-281.
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use